Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Los Angeles, CA

September 27, 2020Los Angeles County, California

NWS Los Angeles, CA issued this red flag warning at Sep 27, 2020, 3:05 PM PDT for Los Angeles County, California. It took effect at Sep 28, 2020, 5:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2020, 3:05 PM PDT (22:05 UTC)
In effect from
Sep 28, 2020, 5:00 AM PDT
Expired
Sep 28, 2020, 5:00 PM PDT
In force
12 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS86 KLOX 272205
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
305 PM PDT Sun Sep 27 2020

...RED FLAG WARNING IN EFFECT MONDAY FOR THE LOS ANGELES AND
VENTURA COUNTY MOUNTAINS AND SANTA CLARITA VALLEY DUE TO GUSTY
SANTA ANA WINDS AND LOW HUMIDITY...

.Critical fire weather conditions are anticipated across the
mountains of Ventura and Los Angeles counties as well as the
Santa Clarita Valley Monday morning through Monday afternoon.
North to northeast wind gusts between 30 and 45 mph are 
expected along with relative humidity dropping into the teens
and single digits. Therefore, RED FLAG WARNINGs have been
issued for these areas from 500 AM Monday through 500 PM 
Monday afternoon. 

Elsewhere across Ventura and Los Angeles counties, a lingering
marine influence will limit the effects of the offshore winds.
So, elevated fire weather conditions are expected. Lighter offshore 
winds combined with continued hot and dry conditions will bring 
elevated to brief critical fire weather conditions Tuesday through 
Friday for areas away from the coast, including an increased threat 
of plume dominated fires with extreme fire behavior at times.

CAZ253-254-281730-
/O.UPG.KLOX.FW.A.0004.200928T1200Z-200929T0000Z/
/O.NEW.KLOX.FW.W.0005.200928T1200Z-200929T0000Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
305 PM PDT Sun Sep 27 2020

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 5 PM PDT MONDAY FOR
NORTH TO NORTHEAST WINDS AND LOW RELATIVE HUMIDITY FOR THE
MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES...

The National Weather Service in Los Angeles/Oxnard has issued a
Red Flag Warning FOR NORTH TO NORTHEAST WIND AND LOW RELATIVE 
HUMIDITY, which is in effect from 5 AM to 5 PM PDT Monday. The 
Fire Weather Watch is no longer in effect.

* Winds...North to northeast 15 to 30 mph with gusts up to 
  45 mph. Strongest winds Monday morning into early Monday
  afternoon. 

* Relative Humidity...Minimum humidity 8 to 15 percent on 
  Monday, with minimal recovery Monday night across the 
  mountains and foothills.

* Impacts...Conditions will be favorable for rapid fire spread, 
  spotting, and extreme fire behavior on new or existing 
  wildfires which would threaten life and property. In addition 
  to the threat of a wind driven fire, there is the potential 
  for large plume dominated fires with extreme fire behavior in 
  areas where winds are lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of strong 
winds...low relative humidity...warm temperatures...and critically
dry fuels can contribute to extreme fire behavior. Use extreme
caution with potential fire ignition sources.

&&

$$

CAZ288-281730-
/O.UPG.KLOX.FW.A.0004.200928T1200Z-200929T0000Z/
/O.NEW.KLOX.FW.W.0005.200928T1200Z-200929T0000Z/
Santa Clarita Valley-
305 PM PDT Sun Sep 27 2020

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 5 PM PDT MONDAY FOR
NORTH TO NORTHEAST WIND AND LOW RELATIVE HUMIDITY FOR THE
SANTA CLARITA VALLEY...

The National Weather Service in Los Angeles/Oxnard has issued a
Red Flag Warning FOR NORTH TO NORTHEAST WINDS AND LOW RELATIVE
HUMIDITY, which is in effect from 5 AM to 5 PM PDT Monday. The 
Fire Weather Watch is no longer in effect.

* Winds...North to northeast 15 to 25 mph with gusts up to 40 mph. 
  Strongest winds mid morning through mid afternoon.

* Relative Humidity...Minimum humidity 8 to 15 percent.

* Impacts...Conditions will be favorable for rapid fire spread, 
  spotting, and extreme fire behavior on new or existing 
  wildfires which would threaten life and property. In addition 
  to the threat of a wind driven fire, there is the potential 
  for large plume dominated fires with extreme fire behavior in 
  areas where winds are lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...warm temperatures...and
critically dry fuels can contribute to extreme fire behavior.
Use extreme caution with potential fire ignition sources.

&&

$$

RAT/Gomberg
3 follow-up statements
417 
WWUS86 KLOX 281530
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
830 AM PDT Mon Sep 28 2020

...RED FLAG WARNING IN EFFECT MONDAY FOR THE LOS ANGELES AND
VENTURA COUNTY MOUNTAINS AND SANTA CLARITA VALLEY DUE TO GUSTY
SANTA ANA WINDS AND LOW HUMIDITY...

.Critical fire weather conditions are anticipated across the
mountains of Ventura and Los Angeles counties as well as the
Santa Clarita Valley Monday morning through Monday afternoon.
North to northeast wind gusts between 30 and 45 mph are expected
along with relative humidity dropping into the teens and single
digits. Therefore, RED FLAG WARNINGs have been issued for these
areas from 500 AM Monday through 500 PM Monday afternoon.

Elsewhere across Ventura and Los Angeles counties, a lingering
marine influence will limit the effects of the offshore winds.
So, elevated fire weather conditions are expected. Lighter
offshore winds combined with continued hot and dry conditions
will bring elevated to brief critical fire weather conditions
Tuesday through Friday for areas away from the coast, including
an increased threat of plume dominated fires with extreme fire
behavior at times.

CAZ253-254-282330-
/O.CON.KLOX.FW.W.0005.000000T0000Z-200929T0000Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
830 AM PDT Mon Sep 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR NORTH TO NORTHEAST WINDS AND LOW RELATIVE HUMIDITY
FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES...

* Winds...North to northeast 15 to 30 mph with gusts up to 45 
  mph. Strongest winds Monday morning into early Monday 
  afternoon.

* Relative Humidity...Minimum humidity 8 to 15 percent on 
  Monday, with minimal recovery Monday night across the 
  mountains and foothills.

* Impacts...Conditions will be favorable for rapid fire spread, 
  spotting, and extreme fire behavior on new or existing 
  wildfires which would threaten life and property. In addition 
  to the threat of a wind driven fire, there is the potential 
  for large plume dominated fires with extreme fire behavior in 
  areas where winds are lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...warm temperatures...and
critically dry fuels can contribute to extreme fire behavior. Use
extreme caution with potential fire ignition sources.

&&

$$

CAZ288-282330-
/O.CON.KLOX.FW.W.0005.000000T0000Z-200929T0000Z/
Santa Clarita Valley-
830 AM PDT Mon Sep 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR NORTH TO NORTHEAST WIND AND LOW RELATIVE HUMIDITY
FOR THE SANTA CLARITA VALLEY...

* Winds...North to northeast 15 to 25 mph with gusts up to 40 
  mph. Strongest winds mid morning through mid afternoon.

* Relative Humidity...Minimum humidity 8 to 15 percent.

* Impacts...Conditions will be favorable for rapid fire spread, 
  spotting, and extreme fire behavior on new or existing 
  wildfires which would threaten life and property. In addition 
  to the threat of a wind driven fire, there is the potential 
  for large plume dominated fires with extreme fire behavior in 
  areas where winds are lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...warm temperatures...and
critically dry fuels can contribute to extreme fire behavior. Use
extreme caution with potential fire ignition sources.

&&

$$
921 
WWUS86 KLOX 282106
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
206 PM PDT Mon Sep 28 2020

...RED FLAG WARNING IN EFFECT UNTIL 500 PM THIS AFTERNOON
FOR THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS AND SANTA 
CLARITA VALLEY DUE TO SANTA ANA WINDS AND LOW HUMIDITY...

.Critical fire weather conditions will continue across the
mountains of Ventura and Los Angeles counties, as well as the
Santa Clarita Valley, through this afternoon. Wind gusts 
between 25 and 45 mph and humidity in the teens and single
digits will continue. The offshore winds are expected to
weaken by this evening and remain weak through tonight.
Therefore, widespread critical fire weather conditions are
not expected to continue tonight.

CAZ253-254-290000-
/O.CON.KLOX.FW.W.0005.000000T0000Z-200929T0000Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
206 PM PDT Mon Sep 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR NORTH TO NORTHEAST WINDS AND LOW RELATIVE 
HUMIDITY FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES 
COUNTIES...

* Winds...North to northeast 15 to 25 mph with gusts up to 
  45 mph. 

* Relative Humidity...Minimum humidity 8 to 15 percent.

* Impacts...Conditions will be favorable for rapid fire spread, 
  spotting, and extreme fire behavior on new or existing 
  wildfires which would threaten life and property. In addition 
  to the threat of a wind driven fire, there is the potential 
  for large plume dominated fires with extreme fire behavior in 
  areas where winds are lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...warm temperatures...and
critically dry fuels can contribute to extreme fire behavior. Use
extreme caution with potential fire ignition sources.

&&

$$

CAZ288-290000-
/O.CON.KLOX.FW.W.0005.000000T0000Z-200929T0000Z/
Santa Clarita Valley-
206 PM PDT Mon Sep 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON FOR NORTH TO NORTHEAST WIND AND LOW RELATIVE 
HUMIDITY FOR THE SANTA CLARITA VALLEY...

* Winds...North to northeast 15 to 25 mph with gusts up to
  40 mph. 

* Relative Humidity...Minimum humidity 8 to 15 percent.

* Impacts...Conditions will be favorable for rapid fire spread, 
  spotting, and extreme fire behavior on new or existing 
  wildfires which would threaten life and property. In addition 
  to the threat of a wind driven fire, there is the potential 
  for large plume dominated fires with extreme fire behavior in 
  areas where winds are lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...warm temperatures...and
critically dry fuels can contribute to extreme fire behavior. Use
extreme caution with potential fire ignition sources.

&&

$$

RAT
106 
WWUS86 KLOX 290009
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
509 PM PDT Mon Sep 28 2020

...RED FLAG WARNING HAS EXPIRED FOR LOS ANGELES AND VENTURA 
COUNTY MOUNTAINS AND SANTA CLARITA VALLEY...

CAZ253-254-288-290115-
/O.EXP.KLOX.FW.W.0005.000000T0000Z-200929T0000Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
Santa Clarita Valley-
509 PM PDT Mon Sep 28 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES
AND SANTA CLARITA VALLEY...

The gusty Santa Ana winds will continue to slowly subside this
evening across the mountains of Los Angeles and Ventura counties
and Santa Clarita Valley, but a slight uptick of offshore winds 
is expected later tonight into Tuesday morning which will likely 
bring brief critical fire weather conditions. In addition, hotter 
and drier conditions are expected the next few days, which will 
bring an increased threat of large vertical plume growth, capable 
of rapid fire growth and extreme fire behavior at times with any 
new fire ignitions.

$$

Gomberg

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Sep 27, 1:50 PM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 27, 1:50 PM PDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
150 PM PDT Sun Sep 27 2020

.SYNOPSIS...27/148 PM.

High pressure over the West Coast and light to moderate offshore
flow will bring warming temperatures this week. Highs in the
triple digits are expected in the valleys Tuesday through at least
Thursday. A stubborn marine layer will keep it cooler at the coast
Monday but more warming is expected there Tuesday. Gusty Santa Ana
winds expected Monday across the mountains and some of the
valleys. A cooling trend is expected by Friday with temperatures
getting closer to normal by next Sunday.

&&

.SHORT TERM (TDY-WED)...27/139 PM.

Gradients continue to trend offshore this afternoon but a 2000'
marine layer is keeping winds confined to the higher elevations
and temps at lower elevations haven't changed much from yesterday.
As mentioned in earlier discussions the forecast the next couple
days is tricky. The NAM continues to scale back from the -5 LAX-
DAG gradient it initially came out with down to around -3 for
Monday and Tuesday. And there's the added complication of a deep
marine layer, that while it will be lower tomorrow it will still
make a more than adequate block to slow down the descent of the
winds towards sea level. How slow and how far down those winds get
will ultimately determine the warm up tomorrow and Tuesday and at
this point the confidence is not there to go with heat advisories
for the coast. Better confidence the valleys will see bigger jumps
in temps though still not confident enough to go with wind
advisories there. So to summarize will go with heat advisories for
the LA/Ventura valleys Tue-Thu with triple digit temps expected,
especially the western SF Valley and in the foothills. Will hold
off issuing for the coast and the mountains for now and see how
gradients are shaping up Monday and how the marine layer is
responding. There's still a chance that inland coastal temps in
LA/Ventura Counties could jump up into the 90s by Tuesday but
there's almost an equal chance the marine layer will still be
around. Current forecast highs reflect the higher numbers but
there's a big spread in the possible outcomes.

As far as winds go advisories were previously issued for the
LA/Ventura Mountains and Santa Clarita Valley. Warm Springs
already gusting to 45 mph today though that site tends to be an
outlier. It's possible low end advisories will be needed for the
Ventura valleys Monday but holding off on that for similar
reasons. The upper support for gusty winds drops off dramatically
Tuesday so even with a moderate offshore gradient winds will be
lighter and more localized.

Tuesday night/Wednesday look pretty similar with the primary
exception being an increase in offshore flow along the Central
Coast resulting in a boost in temps. This could also lead to the
development of some warm Sundowners Tuesday night across srn SB
County. If hot temps develop Tuesday across LA/Ventura County
coastal areas those will likely continue into Wednesday, though
there is a slight onshore trend in gradients by afternoon.

.LONG TERM (THU-SUN)...27/140 PM.

Temps are going to remain above normal through next weekend but
expect to start seeing some cooling as early as Thursday as
onshore flow starts to return earlier in the day. Those trends
will continue into the weekend but a pretty strong ridge will
remain in place until at least Saturday. By Sunday we could be
looking at temps getting back closer to normal but still a tad
above. Might start seeing some marine layer clouds returning to
the coast by next weekend but a little early to say with any
confidence.

&&

.AVIATION...27/1826Z.

At 1730z at KLAX... the inversion was around 1500 ft. The top of
the inversion was around 3400 ft with a temperature of 26 degrees
Celsius.

Overall... Moderate to high confidence in current TAFs. Low
clouds will clear by late morning in the valleys and by noon
across the coastal plain. Clouds may linger at the beaches into
the afternoon. Low clouds will be widespread in all coastal areas
tonight and will return this evening to many areas, especially
south of Point Conception. Conditions will be VLIFR/LIFR on the
Central Coast and IFR/MVFR south of Point Conception. Developing
offshore flow may keep clouds out of the valleys.

KLAX... Moderate confidence in current TAF. Low clouds may linger
into the afternoon, then will return tonight. Conditions will be
IFR/MVFR 04z-17z. There is a less than ten percent chance of
easterly winds greater than 8 knots 12z-16z.

KBUR... Moderate to high confidence in current TAF. Low clouds
will clear by midday then IFR/MVFR conditions will return tonight
after 08z. Developing offshore flow may keep low clouds from
reaching BUR.

&&

.MARINE...27/116 PM.

Across the outer waters... Winds will be elevated and gusty today
and there is a sixty percent chance of winds reaching Small Craft
Advisory (SCA) level Wednesday through Friday during the
afternoon and evening hours. Otherwise, conditions will remain
below SCA level.

Across the nearshore waters of the Central Coast... Conditions
will remain below SCA level through the forecast period.

Across the inner waters south of Point Conception... There is a
thirty percent chance of winds reaching SCA level across the
western portion of the Santa Barbara Channel Wednesday through
Friday during the afternoon and evening hours. Otherwise and
elsewhere, conditions will remain below SCA level through the
forecast period.

Patchy fog, locally dense with visibility under one mile, will
continue through Monday. The lowest visibility and most widely
spread conditions will occur in the overnight and morning hours.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect from 10 AM Tuesday to 8 PM PDT
      Thursday for zones 44>46-88-547. (See LAXNPWLOX).
     Wind Advisory in effect from 3 AM to 3 PM PDT Monday for
      zones 53-54-88. (See LAXNPWLOX).
     Red Flag Warning in effect from 5 AM to 5 PM PDT Monday for
      zones 253-254-288. (See LAXRFWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

Hot temperatures expected through at least Thursday with near
critical fire weather conditions.

&&

PUBLIC...MW
AVIATION...Kj
MARINE...Kj
SYNOPSIS...MW

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:44 AM PDTWind AdvisoryLOXLos Angeles35 hr
Sep 27, 2:16 PM PDTHeat AdvisoryLOXLos Angeles, Santa Barbara5 days

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.